MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71440820
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, while inside the patient, the cutting block had a pin broken off of it.All fragments were removed from the patient and procedure continued with the same device, with a delay of less than 30 minutes and without injuries.
 
Additional Manufacturer Narrative
It was reported that during a tka, the securing pin broke off of the cutting block and became stuck in the femur.All fragments were removed from the patient and procedure continued with the same device, with a delay of less than 30 minutes and without injuries.The associated device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.As lot information was not made available, device history record review cannot be completed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of risk management files that the reported failure was documented appropriately.No medical documents were received for investigation.Since no patient harm is alleged, therefore no further medical assessment can be performed at this time.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a tka, the securing pin broke off of the cutting block and became stuck in the femur.All fragments were removed from the patient and procedure continued with the same device, with a delay of less than 30 minutes and without injuries.The device, used in treatment, was returned for evaluation.A visual inspection of the returned device shows one pin has broken off, and it is not returned.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of risk management files that the reported failure was documented appropriately.No medical documents were received for investigation.Since no patient harm is alleged, therefore no further medical assessment can be performed at this time.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
GII POST REF A/P BLK SZ 6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10712243
Report Number1020279-2020-05599
Device Sequence Number3907238
Product Code HRY
UDI-Device Identifier03596010407351
UDI-Public03596010407351
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440820
Device Catalogue Number71440820
Device Lot Number09GM03259
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2021
Initial Date Received by Manufacturer 10/02/2020
Supplement Date Received by Manufacturer10/02/2020
01/15/2021
07/28/2021
Initial Report FDA Received Date10/21/2020
Supplement Report FDA Received Date01/18/2021
02/06/2021
07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;